Nebraska, 2024

Hail and Damaging Winds in Nebraska, June 25 to 26, 2024

June 25 to 26, 2024 · NWS GID · 10 events in 8 counties and zones

An upper level shortwave trough sliding southeast out of central Canada into the Dakotas and Minnesota sparked off thunderstorm development over western portions of South Dakota during the mid-late afternoon hours on Wednesday the 25th. Activity started out scattered in nature as it traveled southeast into northern Nebraska, evolving into a more organized MCS as it approached northern portions…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level shortwave trough sliding southeast out of central Canada into the Dakotas and Minnesota sparked off thunderstorm development over western portions of South Dakota during the mid-late afternoon hours on Wednesday the 25th. Activity started out scattered in nature as it traveled southeast into northern Nebraska, evolving into a more organized MCS as it approached northern portions of the NWS Hastings coverage area during the late evening hours. Storms were focused in areas along and east of a line from Loup City, NE to Beloit, KS between 11 PM and 3 AM CDT of Thursday the 26th, tracking south-southeast along the main axis of better instability. Most-unstable CAPE values exceeded 2000 j/kg for much of the area and deeper layer shear values were around 40 knots, allowing for some of these storms become strong to severe. Only one hail report was received, with hail around two inches in diameter reported by the NWS Cooperative Observer near Belgrade in Nance County. Aided by downdraft CAPE values between 1300-1700 j/kg, scattered strong to severe wind gusts of 55-65 MPH were measured by area mesonets. The highest wind gusts of 65 MPH were recorded near Central City in Merrick County as well as in York in York County. Minor tree damage was reported in Central City and Hebron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 25, 5:31 PM CST, 4 hours 54 minutes earlier. Its key messages:

  • A few strong to severe thunderstorms will be possible this evening, particularly for areas from Ord to Hebron. Damaging winds will be the main threat; although, an isolated tornado or large hail will be possible near the boundary.
  • After high temperatures in the 90s to around 105 and Heat Advisories the past two days, a welcome cool down will arrive Wednesday.
  • A cold front will move across the region Thursday and Friday, bringing some cooler temperatures to the area in time for the weekend. Additional chances for thunderstorms (40-60%) will arrive on Thursday, a few of which may become strong to severe. Periodic showers and thunderstorms will be possible through Sunday.
  • Another warm up is expected as CPC outlooks show the potential for above normal temperatures to return next week.
Area forecast discussion, Jun 25, 5:31 PM CST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
631 PM CDT Tue Jun 25 2024

.KEY MESSAGES...

- A few strong to severe thunderstorms will be possible this
  evening, particularly for areas from Ord to Hebron. Damaging
  winds will be the main threat; although, an isolated tornado
  or large hail will be possible near the boundary.

- After high temperatures in the 90s to around 105 and Heat
  Advisories the past two days, a welcome cool down will arrive
  Wednesday.

- A cold front will move across the region Thursday and Friday,
  bringing some cooler temperatures to the area in time for the
  weekend. Additional chances for thunderstorms (40-60%) will
  arrive on Thursday, a few of which may become strong to
  severe. Periodic showers and thunderstorms will be possible
  through Sunday.

- Another warm up is expected as CPC outlooks show the potential
  for above normal temperatures to return next week.

&&

.DISCUSSION...
Issued at 353 PM CDT Tue Jun 25 2024

Afternoon high temperatures are expected to peak in the mid-90s to
around 102 degrees across the region this afternoon, with the
warmest temperatures being in areas along and south of the Kansas-
Nebraska border.  Heat index values as high as 107 degrees will be
possible, particularly for the southern part of the area.  A Heat
Advisory remains in effect through 7PM this evening for north
central Kansas, and Nuckolls and Thayer counties in south central
Nebraska.

A boundary is currently in place, extending from the Black Hills and
Pine Ridge, southeast to around Mahoney State Park in eastern
Nebraska.  Visible satellite imagery shows a cu field in place along
and north of the boundary.  A few thunderstorms may develop along
the boundary this afternoon; however, the better chances for storms
will be this evening into tonight.  This is a conditional situation
with concern about cap strength and whether it will be able to
break.  Should the cap not break, convection is expected to be
limited.  However, should it break, we are looking at the potential
for rapid storm development and strengthening.  SBCAPE and MLCAPE
values of 3000+ J/kg, approaching 1800+ J/kg, and steep lapse rates
are expected.  Additionally, soundings are showing the possibility
of an inverted-V type situation, which would increase the risk for
strong and gusty winds.  Right now, the main concern with any storms
that are able to develop will be damaging winds, although an
isolated hail threat and tornado risk are not out of the question
for the northeastern part of the area along the boundary.

Cooler air pushes in Wednesday behind the cold front, with
temperatures around 10 degrees cooler in several locations. Expected
highs will range from the mid-80s toward Ord and I-80, to the upper
80s along the Kansas-Nebraska border, and the low 90s in north
central Kansas.  High pressure will be in place over the Desert
Southwest, with northwest flow over the Central High Plains.

Heading into Thursday, the ridge will push to the east, with an
upper trough coming over the PACNW.  A mid-level trough is expected
to develop on the lee side of the Rockies late Wednesday night into
the day on Thursday, progressing to the east during the day.  This
will be our next best chance for severe storms across the Hastings
area of responsibility.  Right now, the entire area has been
outlooked in a Marginal Risk by the Storm Prediction Center.  Right
now, the primary severe weather threat would be gusty winds.  An
isolated hail or tornado risk along the front cannot be entirely
ruled out at this time.  High temperatures will feel like a welcome
relief for many, ranging from the upper 70s from Ord to Genoa, to
the low/mid-80s from Lexington to Hebron and the Tri-Cities.  Mid to
upper 80s are expected for areas from Cambridge to Beloit and areas
south.  Overnight lows will be in the 60s and 70s.

Friday brings a return of the heat for many as we come under
southwest flow.  Most areas will return to the upper 80s or the 90s.
 The upper trough from over the PACNW will track across Big Sky
Country (Montana) and across the Dakotas on Friday and Saturday.  A
cold front will slip into the region Friday and Saturday.  This will
give us another chance for showers and thunderstorms, and some
cooler air.  Highs Saturday and Sunday will range from the upper 70s
in the north to the mid-80s in the south.  Enjoy the cooler
temperatures, because they will not last.

A ridge moves over the region, with high pressure covering much of
the southern CONUS.  The 6-10 Day, 8-14 Day, and 3-4 Week
temperature outlooks from the Climate Prediction Center are showing
the possibility of some above normal temperatures for the end of the
forecast period and into the longer range forecast.  Normal highs
are typically in the mid-80s with lows in the upper 50s to
mid-60s.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 626 PM CDT Tue Jun 25 2024

For KGRI/KEAR Airports:

There is a slight chance of low ceilings beginning around 06z
and continuing until around 12z but confidence is low at this
point. Winds will transition this evening from the south to the
northeast then north. Winds may briefly become gusty out of the
north around 06z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 7 PM CDT this evening for NEZ086-087.
KS...Heat Advisory until 7 PM CDT this evening for KSZ005>007-
     017>019.

&&

DISCUSSION...Wekesser
AVIATION...Schuldt
Hazardous weather outlook, Jun 25, 1:40 PM CST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
240 PM CDT Tue Jun 25 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
261200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
240 PM CDT Tue Jun 25 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A Heat Advisory remains in effect through 7PM across our north
central Kansas counties, in addition to Nuckolls and Thayer
counties in south central Nebraska. Heat index values up to 107
degrees are expected.

Isolated to scattered thunderstorms are possible this afternoon
and evening. A few of these could be severe with wind gusts up to
60 MPH, hail to the size of golfballs, and an isolated tornado
can't be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are additional periodic thunderstorm chances across much of
the outlook area from Wednesday night through Sunday. A few
strong to severe thunderstorms are possible on Thursday across
the area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the
National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 25, 10:19 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Hastings NE
1119 PM CDT Tue Jun 25 2024

NEZ039-040-046-260500-
Valley NE-Greeley NE-Sherman NE-
1119 PM CDT Tue Jun 25 2024

...STRONG THUNDERSTORMS WILL IMPACT GREELEY...VALLEY AND NORTHERN
SHERMAN COUNTIES THROUGH MIDNIGHT CDT...

At 1119 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Page to 12 miles northwest of Bartlett to
near Comstock to near Broken Bow. Movement was east at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Elyria and Fort Hartsuff State Park around 1125 PM CDT.
  Ord around 1130 PM CDT.
  Arcadia around 1135 PM CDT.

Other locations in the path of these storms include North Loup,
Greeley, Spalding, Greeley Center and Scotia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central Nebraska.

&&

LAT...LON 4174 9829 4140 9830 4139 9874 4134 9875
      4112 9921 4174 9921
TIME...MOT...LOC 0419Z 286DEG 51KT 4233 9842 4201 9872 4162 9928 4143
9970

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mangels

The radar

The North Platte radar (KLNX), 140 km away, was scanning. The volume nearest the first event began at 04:24 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Valley

When
June 25, 10:25 PM CST
Where
Valley County, (Odx)sharp Fld Ord
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.620, -98.950

A wind gust of 59 MPH was measured by the Ord Airport ASOS.

Hail, Nance

When
June 25, 10:50 PM CST
Where
Nance County, 1 mi N of Belgrade
Measured
2 in hail
Reported by
COOP Observer
Coordinates
41.495, -98.070

Thunderstorm Wind, Buffalo

When
June 25, 11:14 PM CST
Where
Buffalo County, 11.29 mi ESE of Ravenna
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.990, -98.720

A wind gust of 58 MPH was measured by a mesonet station located six miles south of Boelus.

Thunderstorm Wind, Nance

When
June 25, 11:16 PM CST
Where
Nance County, 8.26 mi WSW of Fullerton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.330, -98.130

A wind gust of 60 MPH was measured by a mesonet station located eight miles north-northeast of Palmer.

Thunderstorm Wind, Merrick

When
June 25, 11:30 PM CST to 11:35 PM CST
Where
Merrick County, Central City to 2.14 mi SSE of Central City
Measured
56 kt (64 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
41.120, -98.000

A wind gust of 65 MPH was measured by a mesonet station located two miles south-southeast of Central City. Tree damage was reported in Central City, including a few larger downed branches.

Thunderstorm Wind, Hall

When
June 25, 11:32 PM CST
Where
Hall County, 0.52 mi E of (Gri)grand Is Rgnl A
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.970, -98.310

A wind gust of 60 MPH was measured by the Grand Island Central Nebraska Regional Airport ASOS.

Thunderstorm Wind, Hamilton

When
June 25, 11:47 PM CST
Where
Hamilton County, 1.38 mi N of Hampton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.890, -97.900

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, York

When
June 25, 11:54 PM CST
Where
York County, 0.52 mi W of York
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.870, -97.590

A wind gust of 65 MPH was measured by a mesonet station located in York.

Thunderstorm Wind, Thayer

When
June 26, 12:23 AM CST
Where
Thayer County, 0.53 mi W of Hebron
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.170, -97.590

Wind gusts estimated to be near 60 MPH resulted in some minor tree damage in Hebron.

Thunderstorm Wind, Thayer

When
June 26, 12:35 AM CST
Where
Thayer County, 2.07 mi N of Chester
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.050, -97.620

A wind gust of 60 MPH was measured by a mesonet station located two miles north of Chester.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182363, 1202876, 1182364, 1182365, 1182366, 1182367, 1182369, 1182372, 1182373, 1182374.